Alert archive / Rhode Island / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at Jul 13, 2017, 11:06 AM EDT for 5 counties in Rhode Island; 4 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 13, 2017, 12:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2017, 11:06 AM EDT (15:06 UTC)
- In effect from
- Jul 13, 2017, 12:00 PM EDT
- Expired
- Jul 13, 2017, 7:06 PM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Hampden County, MA, Hampshire County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
284 WGUS61 KBOX 131506 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Taunton MA 1106 AM EDT Thu Jul 13 2017 ...Flash Flood Watch In Effect Until 8 PM... .A tropical-like airmass remains over southwest Massachusetts into Connecticut, Rhode Island and may enter southeast Massachusetts this afternoon. As was the case yesterday, this tropical airmass may be accompanied by scattered thunderstorms with torrential downpours. These storms may continue to move over the same locations, increasing the risk for localized flash flooding especially in urban, poor drainage and low lying areas. CTZ002>004-MAZ008>011-017-018-020-021-RIZ001>007-140000- /O.NEW.KBOX.FF.A.0004.170713T1600Z-170714T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Tolland CT-Windham CT-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Chesterfield, Blandford, Amherst, Northampton, Springfield, Taunton, Brockton, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 1106 AM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Taunton has issued a * Flash Flood Watch for portions of northern Connecticut, Massachusetts, and Rhode Island, including the following areas, in northern Connecticut, Hartford, Tolland, and Windham. In Massachusetts, Bristol, Hampden, Hampshire, and Western and Southern Plymouth. In Rhode Island, Bristol, Kent, Newport, Providence, and Washington. This also includes the cities and towns of Hartford, Union, Vernon, Putnam, Willimantic, Amherst, Northampton, Springfield, Taunton, Brockton, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport. * Until 8 PM EDT this evening * Thunderstorms with torrential downpours may result in brief but intense rainfall rates of 1-2 inches in a very short period of time, 30 to 60 minutes. Storm total rainfall may approach 3 to 4 inch amounts in very localized/small areas through 8 pm. * Uncertainty, there is always uncertainty with summertime thunderstorms and their exact location of impact. Right now the areas of greatest risk are southwest Massachusetts into Connecticut, Rhode Island and possibly southeast Massachusetts. While some locations may receive flooding rains this afternoon and early evening, other locations in the watch area will be spared. Nonetheless, be on the look out for torrential downpours and localized flash flooding with any given thunderstorm this afternoon and early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Nocera
1 follow-up statement
680 WGUS61 KBOX 132306 FFABOX Flood Watch National Weather Service Taunton MA 706 PM EDT Thu Jul 13 2017 CTZ002>004-MAZ008>011-017-018-020-021-RIZ001>007-140015- /O.CAN.KBOX.FF.A.0004.000000T0000Z-170714T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Tolland CT-Windham CT-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Chesterfield, Blandford, Amherst, Northampton, Springfield, Taunton, Brockton, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 706 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northern Connecticut, Massachusetts, and Rhode Island has been cancelled. Although light to moderate rain will continue through the evening, the heaviest rain has shifted offshore. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 8:03 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 8:03 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Taunton MA 803 AM EDT Thu Jul 13 2017 .SYNOPSIS... A cold front slowly moves south across Southern New England today and moves south of the region tonight and Friday. This will bring showers and thunderstorms, some with heavy downpours and potential for local flooding. A few may also produce strong to damaging wind gusts. Storms will be most numerous across CT and RI. Cold front moves offshore Friday night into Saturday, though light showers may linger. Warm but somewhat drier conditions expected on Sunday. Another frontal system approaches early next week with the chance for showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 740 AM Update... Area of showers remains N of the Mass Pike on the backside of the stationary front that appears to be sitting along the Mass Pike at 11Z. Noting some ridging trying to work S out of northern New England on latest MSAS surface map from a bubble high pressure over central Maine. Another low wave across W NY/PA will shift eastward, and should start to push into western Mass/N Central CT later this morning or midday as seen on latest HRRR model data. Expect areas of fog, some with vsbys below 1/2SM, should break apart through mid morning or so but may linger across Cape Cod and the islands a bit longer. Already seeing the low clouds lifting across the lower CT valley into NE CT and RI, which should also move in across most areas except N central and NE Mass to the Cape by midday. Very sultry airmass across the region with dewpts in the 65-70 degree range across most areas, though dewpts appears to be dropping to the lower 60s across NE Mass behind the now stationary front. This will help in any developing convection this afternoon, with convergence along the front as well as the high PWATs. Updated near term forecast to bring conditions current. Previous Discussion... The front remains parallel to the upper flow, so expect no better than slow progress in getting the front south of New England. Precipitable water values will be around 2 inches, which remains 2+ std deviations above normal. Prime question is whether there will be any breaks in the clouds to help destabilize the airmass. CAPE values are forecast at 1000-2000 J/KG, mainly across W MA, N CT, and RI. Totals reach the upper 40s with a couple of models supporting low 50s. Observed winds upstream in MI and OH showed 850 mb winds of 25-30 knots, and model data maintains those values over our area today. Observed winds at 500 mb were 35-45 knots, although model data is less confident in maintaining such winds over us today. Good moisture and instability with marginal shear suggest continued potential for heavy downpours from convection with potential for flooding/flash flooding. Potential for strong/damaging wind is the same as yesterday...not great, but adequate. At first glance the depth of warm temps would not suggest a strong hail potential...but if it occurred yesterday then it would have a chance again today. Timing of convection is in some question. HRRR model data points to convection reaching western New England around 18Z, while one or tow other models suggest a later start. We favor the earlier timing. We considered issuing a Flood Watch, but because of the uncertainty in convection onset we have opted to hold off for now. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Zonal flow continues through tonight. A shortwave approaching the Great Lakes sharpens as it moves east. This is in response to building high pressure over the Western USA. Upper jet supporting the shortwave moves near New England tonight and moves its right entrance region over us Friday. At the surface, the cold front moves south of New England while high pressure builds south from Eastern Canada. This will create a northeast surface flow and bring less humid air to the surface. The warmer more unstable air will linger above the surface, especially over Western MA and CT. All of this along with the lingering high moisture content of the air and marginally favorable elevated instability in western MA and CT suggests continuing potential for showers and a couple of thunderstorms tonight and Friday. Temperatures are close to a blend of guidance. Overnight min temps will be near dew point in the upper 50s north to mid 60s south. Friday max temps in the upper 60s northeast Mass and lower 70s south and west. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Highlights... * Scattered showers/thunderstorms and humid conditions Friday night/Saturday * Drier and cooler weather late this weekend * Summer warmth and humidity return early next week along with the threat for scattered showers and thunderstorms Overview... General nearly zonal northern stream flow continues late this week into early this weekend, then H5 trough digs once again across the northeast U.S. as long wave ridge builds across the western Plains states into western Canada. After H5 short wave moves E on Saturday, will see a brief period of drier conditions with a W-NW flow aloft moving across. Fast flow continues, however, as the mid level trough re-establishes early next week, with weak waves in the steering flow. Digging H5 short wave moves out of the Great Lakes into NY/PA region early next week. Models appear to dig long wave trough around the Appalachians or western NY/PA, and possibly even a cutoff low somewhere around the eastern Lakes toward the end of this period. This will keep a somewhat unsettled pattern in place with the threat for precip and diurnal convection during the Mon-Wed timeframe. Details... Friday night through Saturday night... 00Z GFS appears too dry with high pressure ridge trying to build S faster than remaining model suite. Low pressure passes S of New England Fri night into Saturday, bringing E-NE wind flow and cooler temps. With the associated H5 short wave moving across in the mainly westerly flow aloft, will see threat for scattered showers and thunderstorms Fri night into Saturday along with areas of fog as humidity lingers. Somewhat drier conditions start to push in later Saturday into Saturday night. However, lingering humidity may mean another round of patchy fog during the overnight hours as weak high pressure moves across the region. Expect overnight lows to fall to near seasonal levels, mainly in the upper 50s to mid 60s, with highs Saturday running to around 5 degrees below seasonal norms, mainly in the mid 70s to around 80. Sunday into Sunday night... Should remain generally dry during this timeframe, though can not rule out a few isolated showers or even a possible afternoon thunderstorm across the northern tier of Mass at times. Expect seasonal temps with winds shifting to light S-SW. Patchy late night/early morning fog once again Sun night. Monday through Wednesday... Another H5 short wave starts to shift SE across the western Great Lakes early next week, which will bring SW winds back across the region. Will see increased humidity levels again. Diurnal instability will also make another appearance each day, especially across the interior. As the H5 trough digs to the W of the region, will see general southerly wind flow in place by late Mon or Tue. Have carried slight chance to low chance POPs each day mainly away from the coastal plain. With the increasing humidity, may also see brief heavy downpours in any convection. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Friday/... Today...Low to moderate confidence. Nearly stationary front across the region at 11Z. Light NE winds mainly N of the Mass Pike and light/variable or calm winds over southern areas. Low confidence regarding wind directions during the day. High humidity and light winds will support low CIGS/VSBYS in stratus and areas of fog. Noting CIGS increasing across N CT/RI, though low clouds will be lingering there through mid-late morning. Showers and thunderstorms will again be a concern, especially over W Mass/N CT. Locally heavy downpours may cause flooding of prone locations. IFR cigs/vsbys may improve to MVFR during the day. Improvement reaching VFR at KBDL and KBAF, but may waver through mid-late morning to MVFR-IFR at times. May also see improvement across W Mass/N CT/interior RI. Tonight and Friday....Low-moderate confidence. The cold front moves south of New England, with all areas developing a wind from the northeast. Expect IFR/LIFR cigs and vsbys in fog tonight, with IFR or MVFR cigs/vsbys in showers and a few thunderstorms. Continued risk of local flooding in heavy downpours. KBOS Terminal...Northeast to east winds will continue through the day. IFR/LIFR ceilings and vsbys this morning with marginal improvement by midday. Continued IFR or low-end MVFR during the afternoon. KBDL Terminal...Light variable winds much of the day. Winds will eventually turn from the northeast late afternoon or early night. Before this wind shift, there will be potential for showers/t-storms containing locally heavy downpours and local flooding, as well as strong wind gusts. Outlook /Friday Night through Monday/... Low to moderate confidence each day. Friday night... Expect mainly IFR CIGs through the night. Areas of MVFR-IFR VSBYs in areas of fog, mainly in normally prone inland locations, with patchy fog along the coast. Scattered showers/isolated thunderstorms mainly across central and western areas early, shifting E around or after midnight. Light E-NE winds. Saturday-Saturday night... MVFR-IFR CIGs improving to VFR from W-E through midday, but may linger most of the day across eastern areas Saturday. MVFR- IFR VSBYs improve to VFR by around mid morning. Light E-NE winds early, becoming W-NW by around midday and through the afternoon. Remaining dry Sat night, but CIGS/VSBYS lower to MVFR-IFR in areas of low clouds and fog, which should improve toward daybreak. Sunday and Monday... Mainly VFR Sunday and Monday. A few showers/thunderstorms with local MVFR conditions may move into N and central Mass mainly near and north of the Mass Pike Sunday afternoon/night, then remain across the interior into Monday. Areas of fog with MVFR- IFR conditions during the late night and early morning hours each day. Light S-SW winds Sunday/Sunday night, becoming S-SE on Monday. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Friday/... Today... Low-moderate confidence. Winds and seas will continue to be low today and Friday. Poor visibility in locally dense fog will affect the waters this morning. Showers/t-storms with locally heavy downpours will be a concern again this afternoon and evening, with strong wind gusts possible. Best chance will be on the southern waters. Tonight and Friday... Low-moderate confidence. Cold front moves south of the southern waters tonight. Expect northeast winds across all waters but with gusts 20 knot or less and seas less than 5 feet. Continued risk of heavy showers and a few t-storms. Outlook /Friday Night through Monday/...Moderate confidence. Friday night... Expect light E-NE winds, shifting to N across the eastern waters after midnight. Seas 4 ft or less. Visibility restrictions in areas of fog and scattered showers/thunderstorms with areas of heavy rainfall. Saturday and Saturday night... Generally light winds, mostly from the N-NE then will shift to NW across the southern waters Sat afternoon, then becoming SW Sat night. Seas remain 4 ft or less, highest on the southern waters. Visibility restrictions in areas of fog through mid morning Sat, then again Sat night. A few leftover showers through midday Saturday on the eastern waters, otherwise dry. Sunday through Monday... S-SW winds 10 kt or less Sunday and Sunday night, then backing to SE Monday. Seas 3 ft or less. Local visibility restrictions in late night/early morning fog mainly on the near shore waters each day. A few showers/thunderstorms may move across the eastern waters off Cape Ann Sunday, then S and E of Nantucket Monday. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/EVT NEAR TERM...WTB/EVT SHORT TERM...WTB LONG TERM...EVT AVIATION...EVT MARINE...WTB/EVT
Hazardous weather outlook, Jul 13, 7:08 AM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 708 AM EDT Thu Jul 13 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-141115- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 708 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. There is the possibility for heavy rainfall in any thunderstorms through this evening. Some localized urban and poor drainage flooding may result. Some thunderstorms may produce local strong wind gusts mainly this afternoon and evening. There is a low risk of localized wind damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible in any thunderstorms Friday afternoon and evening, which may produce localized urban and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-141115- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 708 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. A few strong thunderstorms may produce brief squally winds across the near shore waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:20 PM EDT | Special Weather Statement | BOX | Providence | 25 min |
| Jul 13, 2:21 PM EDT | Special Weather Statement | BOX | Kent | 24 min |
| Jul 13, 2:41 PM EDT | Flash Flood Warning | BOX | Washington | 3 hr |
| Jul 12, 8:16 PM EDT | Areal Flood Warning | BOX | Middlesex, Norfolk, Suffolk | 3 hr |
| Jul 13, 2:34 PM EDT | Special Marine Warning | BOX | 56 min | |
| Jul 13, 3:13 PM EDT | Special Weather Statement | BOX | Hampden | 47 min |
| Jul 13, 4:21 PM EDT | Special Weather Statement | BOX | Plymouth | 39 min |
| Jul 13, 2:28 PM EDT | Special Weather Statement | BOX | 47 min | |
| Jul 13, 3:58 PM EDT | Special Weather Statement | BOX | 47 min | |
| Jul 13, 4:34 PM EDT | Special Weather Statement | BOX | 41 min |
Nearby
Flash Flood Watches in Rhode Island, 2017Flash Flood Watches in Massachusetts, 2017Flash Flood Watches in Connecticut, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.